Kansas, 2025

Damaging Winds in Kansas, July 11, 2025

July 11, 2025 · NWS SGF · 2 events in 1 county or zone

Thunderstorms moved across portions of far southeastern Kansas with localized severe winds producing damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms moved across portions of far southeastern Kansas with localized severe winds producing damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 11, 5:26 PM CST, 2 hours 22 minutes earlier. Its key messages:

  • There is a Marginal (1 of 5) risk for severe thunderstorms capable of producing damaging winds up to 60 mph after 9 PM this evening, generally northwest of a Pittsburg, KS to Osage Beach line.
  • Slow-moving and/or repeated storms will be capable of producing locally heavy rainfall and flash flooding tonight through Sunday.
  • There is also a Marginal risk for severe weather on Saturday and Sunday. Wind gusts up to 60 mph will be the primary hazard, with hail up to the size of quarters being a secondary risk.
  • Active summertime pattern continues next week with daily afternoon shower and thunderstorm chances.
Area forecast discussion, Jul 11, 5:26 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
626 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- There is a Marginal (1 of 5) risk for severe thunderstorms
  capable of producing damaging winds up to 60 mph after 9 PM
  this evening, generally northwest of a Pittsburg, KS to Osage
  Beach line.

- Slow-moving and/or repeated storms will be capable of
  producing locally heavy rainfall and flash flooding tonight
  through Sunday.

- There is also a Marginal risk for severe weather on Saturday
  and Sunday. Wind gusts up to 60 mph will be the primary
  hazard, with hail up to the size of quarters being a secondary
  risk.

- Active summertime pattern continues next week with daily
  afternoon shower and thunderstorm chances.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 237 PM CDT Fri Jul
11 2025

A cumulus field has expanded across eastern and south-central
Missouri this afternoon, with elevated storms across portions of
Iowa associated with a surface front. Aloft, a positively tilted shortwave
trough axis was centered over eastern Nebraska and Kansas.

Although there is a lack of forcing, a lack of inhibition has
also allow for a few showers and storms to develop across
portions of the eastern Ozarks and south- central Missouri this
afternoon. Point soundings indicate some dry air above 650 mb,
so these updrafts may struggle to get overly tall.

Moderate to strong destabilization will allow for storm
intensification across Iowa and northern Missouri throughout the
afternoon, likely building south along the aforementioned cold
front. Possible upscale growth into a more linear system or at
least linear segments will have to be monitored. Forward
propagating vectors would bring convection into our central
Missouri counties around 9-10 pm this evening. While this
activity will be moving into a more stable environment, a
strengthening 35-40 kt low-level jet may aid in storm
organization, at least for a while. CAMs are actually in
somewhat decent agreement regarding the longevity of this
activity, with HRRR and MPAS models suggesting diminishing
intensity after it treks through a tier to two of counties into
our CWA. Of course, models often struggle with overnight
convection, so near-term mesoanalysis will likely be needed to
adequately assess the threat. If storms do indeed organize into
a linear system, damaging wind gusts will be the primary threat.
The Storm Prediction Center has maintained the Marginal (1 of 5)
risk for damaging winds northwest of a line roughly from
Pittsburg, KS to Osage Beach. Given the possibility of training
storms, locally heavy rainfall will be possible. Our current QPF
ranges from a widespread 0.10 to 0.75 inches across the area,
but the HREF max supports an outside shot of very localized
amounts up to 3-4 inches as a reasonable worst-case scenario.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 237 PM CDT
Fri Jul 11 2025

Saturday-Sunday:
The evolution of tonight's convection will at least partially
influence Saturday's thunderstorm outlook, as some leftover
showers and thunderstorms from tonight may be lingering during
the morning hours. The aforementioned cold front will shift into
central Missouri on Saturday as the upper-level shortwave ejects
into the Great Lakes region. Moisture convergence south of the
boundary and diurnal heating will allow for destabilization and
the redevelopment of additional showers and thunderstorms.

Sunday will feature a similar setup and similar hazards to
Saturday but with a developing mid-level trough/vort max across
the southern Plains. Mesoscale convective vortex formation will
be possible from preceding convection, and given the high
forecast PWATs of 1.8-2.0, the potential for heavy rainfall will
be there. Additionally, the deep layer flow will be largely
parallel to the front (which slows to a crawl over southern
Missouri), so training storms will be a concern. It remains to
be seen how long any updraft will be able to remain robust given
the weak shear, but the risk for locally heavy rainfall and
flash flooding will need to be monitored. Additional rainfall
amounts of 0.5 to 1.5 inches are possible Saturday through
Sunday mainly south of I-44, with lower amounts north of the
interstate. Strong destabilization on both Satruday and Sunday
may support at least some severe potential in the afternoons and
evenings. The Storm Prediction Center has outlined the area in
a Marginal risk both days, with the primary hazard being
downburst wind gusts up to 60 mph.

Monday-Thursday:
The remainder of the long-term forecast appears to remain fairly
active as multiple shortwaves transit the area. We have PoPs in
the grids every day next week, with the highest chances in the
afternoons and evenings each day. NBM percentile data support
highs near the climatological average through this period.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 619 PM CDT Fri Jul 11 2025

An upper level trough making its way across the plains will
bring the potential for showers and storms to the regions
terminals mainly after 9-10PM and through the overnight hours.
Generally VFR flight conditions can be expected however, except
where storms occur, as coverage of storms is expected to be
spotty. Where storms occur, some may become strong with strong
downdrafts. Chances through the overnight hours will be in the
30-50% ranges.

Where storms do not develop, expect westerly winds from 5-10mph.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Hatch
Hazardous weather outlook, Jul 11, 6:22 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
722 PM CDT Fri Jul 11 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
722 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Strong to marginally severe storms capable of producing wind
gusts up to 60 mph and small hail will be possible northwest of a
Pittsburg, KS to Osage Beach line this evening and tonight. Slow-
moving or repeated storms will pose the risk of isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Marginal risk for severe thunderstorms on Saturday and
Sunday. Damaging wind gusts up to 60 mph will be the primary
hazard, with hail up to the size of quarters as a secondary risk.
Repeated storms will also pose the risk of localized flash
flooding.

Active summertime weather continues next week with daily
thunderstorm chances in the afternoons and evenings.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Jul 11, 7:28 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
828 PM CDT Fri Jul 11 2025

KSZ073-120200-
Bourbon KS-
828 PM CDT Fri Jul 11 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BOURBON COUNTY THROUGH
900 PM CDT...

At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasanton to near Blue Mound to near
Humboldt. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton, Petersburg,
Hammond, Devon, Harding, and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 9508 3801 9508 3804 9502 3803 9461
      3792 9462 3774 9502 3774 9509
TIME...MOT...LOC 0128Z 273DEG 36KT 3821 9464 3803 9497 3778 9536

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Price

The radar

The Pleasant Hill radar (KEAX), 122 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
July 11, 7:48 PM CST
Where
Bourbon County, 2.64 mi NW of Uniontown
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.880, -95.010

The Mesonet site 3NW of Uniontown recorded a wind gust of 58mph.

Thunderstorm Wind, Bourbon

When
July 11, 8:06 PM CST
Where
Bourbon County, 0.55 mi W of Ft Scott
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.830, -94.710

A large tree was reported down blocking the southbound lane of National Avenue in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281691, 1281690.